The Interior Health Authority (IHA) has issued a drug alert for Vernon, B.C.
A bright blue sample sold as “electric blue fentanyl” tested positive through drug checking for both fentanyl and benzodiazepine (etizolam).
In addition to this, drug users are reporting prolonged sedation when using the substance.
“At this point, we have not received reports of overdoses specific to this substance, but we want people to be aware and take precautions,” Interior Health said in an email.
Overdose risk and prolonged sedation are very high when benzodiazepines are mixed with opioids, said Turning Points, a social services organization in Vernon.
Interior Health said those who consume the substance may not respond to naloxone.
British Columbia remains in the grips of an overdose crisis
B.C. saw more than 100 “illicit toxicity deaths” each month between March and August, with the death toll breaching 175 in May, June and July, according to numbers compiled by the Public Health Agency of Canada last month.
The deadly spike is attributable to a range of factors linked to the coronavirus pandemic, experts say.
Canada’s ongoing border shutdown has disrupted the supply chain of illicit drugs, making substances riper for contamination with toxic additives by dealers looking to stretch their products.